Acetaminophen (Tylenol®) linked to Asthma

Baby Asthma

Phyllis Buchanan

Once again, questions are raised about the potential harm from a pharmaceutical. Researchers are now looking at the link between acetaminophen use and an increased risk of asthma among children.

In the 1980’s, an association was found with aspirin use and Reye’s syndrome. This prompted health care providers to discourage aspirin use and promote acetaminophen as an alternative. Over the past 30 years, the rate of asthma has increased dramatically and accelerated around the 1980’s as well. Researchers began to wonder if acetaminophen could have contributed to the increased asthma.

More than 20 studies, including a large analysis of data on more than 200,000 children that found an increased risk of asthma among children who had taken acetaminophen. In November, Dr. John T. McBride, a pediatrician at Akron Children’s Hospital in Ohio, published a paper in the journal Pediatrics arguing that the evidence for a link between acetaminophen and asthma is now strong enough for doctors to recommend that infants and children who have asthma (or are at risk for the disease) avoid acetaminophen.

I have long discouraged parents from using acetaminophen with their children, mainly because it blocks the production of glutathione. Glutathione is very important for detoxification, including drugs. It is a very potent anti-oxidant, and lowered levels may reduce the protective effects on airways, causing inflammation in the lungs.

What can you use instead of acetaminophen? Try to use other methods for relief of symptoms instead of a pharmaceutical. For instance, a mild fever is the body’s attempt to speed up metabolism to help fight bacteria and viruses. It is counterproductive to the immune system to suppress a fever. If the fever is very bothersome, some other things you can try are homeopathy (belladonna is usually a good start), undressing your child and/or taking a cooler bath.

Many parents give acetaminophen prior to and after vaccinations. This is counterproductive as well. Research has shown that acetaminophen lowers the antibody response to vaccines, which is what you are trying to accomplish with a vaccine. In addition, the lowered glutathione may decrease the child’s ability to detoxify some of the other ingredients in vaccines that could be harmful to the body.

More research is pending regarding the link between asthma and acetaminophen. Until acetaminophen is proven to be completely safe, I will continue to help my parents find other ways to provide relief to the children.

For more information about acetaminophen, including a list of all the brand names that contain it, can be found here.

As always, if you have any other questions, please feel free to “Ask Dr. Tara”.

Print Friendly

This entry was posted in The Colic Care Blog and tagged , , , , , . Bookmark the permalink.

Comments are closed.